James Metz, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: October 30, 2006
Hair loss (alopecia
) is a common side effect of chemotherapy
and radiation therapy
.Not all chemotherapy drugs cause hair loss. The type of chemotherapy regimen and doses prescribed will affect your chances of hair loss. Radiation therapy only causes hair loss in the area being treated. Hair loss typically starts 2-4 weeks after your treatments have started. You may experience thinning of the hair or complete hair loss. Hair loss caused by chemotherapy and radiation therapy is temporary. Regrowth of hair may start 6-8 weeks after completion of radiation therapy or after several cycles of chemotherapy. Your physician will inform you of your chances for hair loss before your treatments begin. The best way to deal with hair loss is to prepare for it before it happens. Here are some simple recommendations:
- Get a short, stylish haircut before beginning your treatments. This will prepare you for the change in your appearance due to hair loss.
- If you are considering a wig, see a wig stylist before your treatments begin. This will allow the stylist to match a wig to your natural color and texture.
- Ask your doctor for a prescription for a wig since some insurance companies pay for them.
- Once treatments begin use mild shampoo, pat the hair dry, and comb the hair carefully without tugging.
- Only use a hair dryer if necessary on low heat
- Avoid hair dyes, rollers, curling irons, or perms
- Sleep on a satin pillow case to avoid friction between hair and scalp
- Some patients feel more in control if they shave their heads completely so they do not have to deal with the hair falling out. (Remember, bald heads are in style!)
- Consider scarves, hats, and turbans in addition to, or instead of, a wig.